Mississippi, 2019

Flash Flooding in Mississippi, May 11, 2019

May 11, 2019 · NWS MOB · 15 events in 3 counties and zones

A stalled front just to the northwest of the area combined with several upper level disturbances moving across created several rounds of heavy rain. The heavy rain on already saturated ground led to a significant flash flood event across Stone, Perry, and George Counties in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A stalled front just to the northwest of the area combined with several upper level disturbances moving across created several rounds of heavy rain. The heavy rain on already saturated ground led to a significant flash flood event across Stone, Perry, and George Counties in southeast Mississippi. Over a foot of rain was recorded in parts of Stone County. A CoCoRahs station just northeast of Perkinston, MS measured a storm total of 14.07. A personal weather station near Wiggins, MS recorded 12.89.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 10, 10:59 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, May 10, 10:59 PM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1159 PM CDT Fri May 10 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...VFR with a few instances of low-end MVFR will
continue throughout the evening. A few showers and thunderstoms
will be possible throughout the night, mainly west of the I-65
corridor. MVFR to high end IFR conditions could be possible within
the vicinity of any storms. Storms should clear with some MVFR
cigs lingering through mid-morning before lifting to low-end VFR
by the afternoon. BB/03

&&

.PREV DISCUSSION... /issued 1034 PM CDT Fri May 10 2019/

DISCUSSION...See updated information for land areas below.

UPDATE...With increasing coverage of thunderstorms moving
northeast across mainly our Mississippi counties, the Flash Flood
Watch we have in effect for our Mississippi counties has been
extended until 7 AM CDT Saturday morning. Also, we continue to
monitor the area west of the Tombigbee River for strong to
marginally severe storms. Analysis show MLCapes to 1500J/kg
extending inland to the northern fringes of the forecast area west
of the Tombigbee. Wind shear on the analysis has been marginal,
though. Wind continues to be the primary threat, with marginally
severe hail also possible in the taller storms. /16

PREV DISCUSSION... /issued 639 PM CDT Fri May 10 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...VFR conditions will prevail into the night tonight
with a weak southerly wind. A light showers have developed north
and west of the I-65 corridor and MVFR conditions could be
possible around any showers. A complex of showers and
thunderstorms will approach the area tonight from the west-
southwest. Storms are expected to move through quickly during the
early morning hours; however, MVFR cigs will persist into the
morning. BB/03

PREV DISCUSSION... /issued 330 PM CDT Fri May 10 2019/

NEAR TERM /Now Through Saturday/...A line of showers continues
to dissipate as it moves into the area. Not much development has
taken place across the remainder of the area. However, with
continued heating, scattered showers and a few thunderstorms
remain a possibility through this evening. The pattern remains the
same through Saturday with a stalled front to our north and west.
Mesoscale models hint at the possibility of another MCS
developing to our west late tonight and moving east, bringing more
showers and storms into the area. Due to this possibility, have
left scattered pops in for the overnight hours. The Flash Flood
Watch remains in effect through 11 pm tonight, although we expect
the heaviest rains to remain just to our northwest. Depending on
how the convection develops tonight, the watch may need to be
extended. The highest rain chances on Saturday will remain across
northwest zones closer to the stalled boundary, with more
scattered coverage to the south and east. SPC maintains a Marginal
Risk for severe storms for the possibility of an isolated strong
to severe storm. Gusty winds will be primary threat in any
stronger storm. Highs tomorrow will be in the low to mid 80s. /13

SHORT TERM /Saturday night Through Monday night/...An upper trof
over the Plains advances into the eastern states this weekend while
an associated surface low passes north of the region and brings a
cold front through much of the forecast area on Sunday. MLCAPES of
1000-1500 J/kg are expected ahead of the front on Sunday with
bulk shear values (0-6 km) as high as 35 to 40 knots possible.
Model soundings will be fairly moist indicating enhanced
precipitation potential for convection but also decreased
potential for producing strong downdrafts. Considering this, am
expecting that strong storm development will be possible, as
locally heavy rains may accompany the stronger storms. For
Saturday night, will have mainly chance pops in the evening then
pops increase to likely over southeast Mississippi and interior
southwest Alabama overnight as the front approaches. Categorical
pops follow for essentially the entire area on Sunday as the
front moves through much of the area, then pops taper off Sunday
night to slight chance inland and chance near the coast. In the
wake of the front, a light northerly flow continues through Monday
night as surface ridge builds from the Plains into the eastern
states. The remnants of an upper low meanwhile advances eastward
across the south central states along with a series of shortwaves
ejected downstream across coastal portions of the forecast area.
While mainly dry conditions are expected during the rest of the
period, these shortwaves will support keeping mainly small pops
in near the coast Monday into Monday night. Highs on Sunday and
Monday will be in the lower 80s except for some upper 70s well
inland. Lows Saturday night will be 65 to 70 inland with lower 70s
elsewhere, then trend cooler for the remaining nights to mid 50s
well inland ranging to lower 60s at the coast for Monday night. A
moderate risk of rip currents is expected through the period. /29

LONG TERM /Tuesday Through Friday/...The shortwave trof over the
south central states breaks down while continuing to send a series
of shortwaves across the forecast area through Thursday. A surface
ridge over the eastern states weakens and retreats southward to
over the Gulf coast states through Wednesday, but with the
shortwaves moving across the area expect slight chance to chance
pops over the southern half of the area.  A surface low passing
well to the north brings a rather weak trailing cold front into
the area on Thursday which will probably dissipate before
Friday. Given how weak the front is, have just gone with slight
chance pops on Thursday then dry conditions prevail for Friday.
Daytime highs around 80 on Tuesday gradually trend warmer with
mid to upper 80s towards the end of the period. Overnight lows
likewise trend warmer from mid 50s to lower 60s Tuesday night to
lower to mid 60s for Wednesday night and Thursday night. /29

MARINE...A light to moderate southerly wind flow will continue
through early Sunday, then become southwest ahead of an approaching
cold front. The weak cold front is expected to eventually move
southeast off the coast by Sunday night into early Monday, leading
to a light offshore flow Monday and Monday night. A light easterly
flow will return by Tuesday. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 AM CDT Saturday for ALZ265-266.

FL...High Rip Current Risk until 6 AM CDT Saturday for FLZ202-204-206.

MS...Flash Flood Watch until 7 AM CDT Saturday for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 10, 8:39 AM CST, 19 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
939 AM CDT Fri May 10 2019

ALZ265-266-FLZ202-204-206-111445-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
939 AM CDT Fri May 10 2019

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Scattered to occasionally numerous showers and thunderstorms will
redevelop across the region by this afternoon and continue into the
evening hours. Best chances for rainfall will be across southeast
Mississippi and portions of southwest Alabama. Locally heavy rainfall
will be the main concern, but a few strong to briefly severe storms
could be possible.

A moderate risk of rip currents is expected on Saturday and Sunday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-261>264-FLZ201-203-205-111445-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
939 AM CDT Fri May 10 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Scattered to occasionally numerous showers and thunderstorms will
redevelop across the region by this afternoon and continue into the
evening hours. Best chances for rainfall will be across southeast
Mississippi and portions of southwest Alabama. Locally heavy rainfall
will be the main concern, but a few strong to briefly severe storms
could be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MSZ067-075-076-078-079-111445-
Wayne-Perry-Greene-Stone-George-
939 AM CDT Fri May 10 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.

Scattered to occasionally numerous showers and thunderstorms will
redevelop across the region by this afternoon and continue into the
evening hours. Best chances for rainfall will be across southeast
Mississippi and portions of southwest Alabama. Locally heavy rainfall
will be the main concern, but a few strong to briefly severe storms
could be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-111445-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
939 AM CDT Fri May 10 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Winds and seas will decrease this afternoon, but will continue to be
locally higher near scattered to numerous showers and thunderstorms
through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous showers and thunderstorms will continue
Saturday through Sunday. A few strong to severe thunderstorms
will be possible each day. Gusty straight line winds, frequent
lightning and heavy rain will be the main impacts from the
stronger storms, creating localized hazardous conditions for small
craft.

In the hours before

Special weather statement, May 10, 10:18 PM CST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
1118 PM CDT Fri May 10 2019

MSZ076-110445-
Greene MS-
1118 PM CDT Fri May 10 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL GREENE COUNTY UNTIL 1145 PM CDT...

At 1118 PM CDT, the strong thunderstorm was located 7 miles southeast
of McLain, or 11 miles southwest of Leakesville, moving northeast at
15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Greene County.

LAT...LON 3100 8872 3105 8878 3119 8867 3117 8862
      3111 8855 3107 8855
TIME...MOT...LOC 0418Z 225DEG 14KT 3106 8871
Special weather statement, May 10, 10:22 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
1122 PM CDT Fri May 10 2019

MSZ075-076-078-079-110445-
Stone MS-Perry MS-Greene MS-George MS-
1122 PM CDT Fri May 10 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WESTERN
GEORGE...SOUTHEASTERN PERRY...SOUTHWESTERN GREENE AND NORTHEASTERN
STONE COUNTIES UNTIL 1145 PM CDT...

At 1122 PM CDT, the strong thunderstorm was located 14 miles east of
Wiggins, moving northeast at 25 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of western George,
southeastern Perry, southwestern Greene and northeastern Stone
Counties.

LAT...LON 3106 8877 3094 8867 3081 8865 3073 8884
      3073 8889 3091 8898
TIME...MOT...LOC 0422Z 235DEG 20KT 3088 8888
Special weather statement, May 11, 2:39 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 AM CDT Sat May 11 2019

MSZ075-110930-
Perry MS-
339 AM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN PERRY COUNTY UNTIL 430 AM CDT...

At 338 AM CDT, the strong thunderstorm was located near Maxie, or 9
miles north of Wiggins, moving east at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3120 8890 3093 8884 3091 8914 3110 8915
TIME...MOT...LOC 0838Z 253DEG 13KT 3100 8915
Special weather statement, May 11, 3:18 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
418 AM CDT Sat May 11 2019

MSZ075-078-111000-
Stone MS-Perry MS-
418 AM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN PERRY AND STONE COUNTIES UNTIL 500 AM CDT...

At 418 AM CDT, the strong thunderstorm was located near Wiggins,
moving east at 25 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3091 8934 3091 8914 3092 8914 3094 8888
      3069 8891 3069 8934
TIME...MOT...LOC 0918Z 266DEG 21KT 3087 8908
Special weather statement, May 11, 3:29 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
429 AM CDT Sat May 11 2019

MSZ075-076-078-079-111015-
Stone MS-Perry MS-Greene MS-George MS-
429 AM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHERN PERRY...SOUTHWESTERN GREENE AND
NORTHEASTERN STONE COUNTIES UNTIL 515 AM CDT...

At 429 AM CDT, the strong thunderstorm was located 11 miles southwest
of McLain, or 13 miles northeast of Wiggins, moving east at 25 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Beaumont and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3090 8905 3113 8908 3126 8868 3088 8861
TIME...MOT...LOC 0929Z 266DEG 21KT 3100 8898

The radar

The Mobile radar (KMOB), 92 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

15 flash flood. Local standard time, as filed.

Flash Flood, Stone

When
May 11, 3:50 AM CST to 6:50 AM CST
Where
Stone County, 0.72 mi WSW of Dean Griffin Mem Arp to 3 mi NW of Wiggins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.847, -89.181

Flooding at King Bee Road and Honeycomb Road.

Flash Flood, Stone

When
May 11, 3:50 AM CST to 6:50 AM CST
Where
Stone County, 1.83 mi WSW of Inda to 1.52 mi WNW of Perkinston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.808, -89.148

Flooding closed Inda Road at Highway 49.

Flash Flood, Stone

When
May 11, 4:00 AM CST to 6:50 AM CST
Where
Stone County, Whites Crossing to 1.54 mi E of Wiggins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.850, -89.030

Flooding at Kirby Creek Road and Highway 29.

Flash Flood, Stone

When
May 11, 4:15 AM CST to 7:15 AM CST
Where
Stone County, 3 mi SSW of Whites Crossing to 2.29 mi S of Whites Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.810, -89.049

King Bee Road from 10 Mile Church Road to City Bridge Road closed due to flooding.

Flash Flood, Stone

When
May 11, 9:00 AM CST to 11:00 AM CST
Where
Stone County, 0.32 mi W of Perkinston to Perkinston
Cause
Heavy Rain
Reported by
Public
Coordinates
30.780, -89.135

Water rising at Perk Beach and Mill Creek RV parks.

Flash Flood, Perry

When
May 11, 11:05 AM CST to 4:05 PM CST
Where
Perry County, Janice to 0.98 mi ESE of Janice
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.030, -89.030

Lake Road was closed due to a possible washout.

Flash Flood, Stone

When
May 11, 4:30 PM CST to 10:00 PM CST
Where
Stone County, 6.97 mi WNW of Dean Griffin Mem Arp to 7.45 mi WNW of Dean Griffin Mem Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.895, -89.275

Video with parts of Stump Texas Road under at least a foot of water.

Flash Flood, Perry

When
May 11, 4:30 PM CST to 10:00 PM CST
Where
Perry County, 5 mi WNW of Janice to 3.34 mi W of Janice
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.058, -89.108

Janice Brooklyn Road is closed due to flooding.

Flash Flood, Stone

When
May 11, 4:30 PM CST to 10:00 PM CST
Where
Stone County, 4.39 mi WSW of Perry to 2 mi SW of Perry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.701, -89.216

Numerous spots under water along west McHenry Road near Buster Willis Road.

Flash Flood, Perry

When
May 11, 5:20 PM CST to 10:00 PM CST
Where
Perry County, 0.35 mi NE of New Augusta to 0.39 mi NE of New Augusta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.204, -89.027

Water over the Wingate Road near New Augusta School.

Flash Flood, George

When
May 11, 5:50 PM CST to 10:00 PM CST
Where
George County, 2.24 mi S of Benndale to 3 mi S of Benndale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.838, -88.805

Highway 57 south of highway 26 impassable due to flooding.

Flash Flood, George

When
May 11, 5:50 PM CST to 10:00 PM CST
Where
George County, 4.37 mi W of Basin to 5 mi W of Basin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.804, -88.743

Plum Bluff community flooded.

Flash Flood, Stone

When
May 11, 5:50 PM CST to 10:00 PM CST
Where
Stone County, Perkinston to 2.99 mi NW of Ten Mile
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.780, -89.130

Numerous roads underwater with high water rescues ongoing across the county. Several vehicles trapped on the roadway by high water.

Flash Flood, Perry

When
May 11, 5:50 PM CST to 10:00 PM CST
Where
Perry County, 2 mi N of Belleville to 1.16 mi NNE of Belleville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.249, -89.150

Water over several road including Bailey Road, McKenzie Road and Old River Road.

Flash Flood, Perry

When
May 11, 5:50 PM CST to 10:00 PM CST
Where
Perry County, 2.58 mi E of Janice to 4 mi E of Janice
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.029, -88.987

Flooding along Benndale Road in Janice.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829625, 829627, 829629, 829632, 829638, 830393, 830399, 830456, 830457, 831209, 831214, 831216, 831223, 831243, 831247.